Alert archive / Mississippi / Flash Flood Warnings in 2020
Flash Flood Warning 9, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jun 24, 2020, 6:32 AM CDT for Lee County, Pontotoc County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2020, 6:32 AM CDT (11:32 UTC)
- Expired
- Jun 24, 2020, 9:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lee County, MS, Pontotoc County, MS
The radar
The Columbus AFB radar (KGWX), 67 km from the middle of the area, began a volume at 11:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 11.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 352 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1193 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -86 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.7
The text
As transmitted.
996
WGUS54 KMEG 241132
FFWMEG
MSC081-115-241430-
/O.NEW.KMEG.FF.W.0009.200624T1132Z-200624T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
632 AM CDT Wed Jun 24 2020
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Southern Lee County in northeastern Mississippi...
Southern Pontotoc County in northeastern Mississippi...
* Until 930 AM CDT.
* At 632 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Tupelo, Pontotoc, Verona, Tombigbee State Park, Shannon,
Plantersville, Troy, Furrs, Randolph, Nettleton, Algoma, Chiwapa,
Palmetto, Rough Edge, Bissell, Wallfield, Old Union, Pannell,
Robbs and Richmond.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn Around, Don't Drown.
&&
LAT...LON 3423 8925 3426 8900 3426 8854 3409 8855
3408 8899 3409 8924
FLASH FLOOD...RADAR INDICATED
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 5:29 AM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 24, 5:29 AM CDT, 1 hour 3 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Memphis TN 529 AM CDT Wed Jun 24 2020 .DISCUSSION... The latest surface analysis places a stalled frontal boundary across north Mississippi near the Tennessee border. Aloft, GOES east Water Vapor Imagery shows a large upper low over Quebec with a open shortwave over east Texas. Temperatures across the area range from the mid 60s in near the Tennessee River to lower 70s across the rest of the area. KNQA radar was picking up a few transiting showers across west Tennessee and north Mississippi at this hour. Short term...Today through Friday... The aforementioned boundary will remain nearly stationary over north Mississippi over the next 72 hours or so. Expect mainly diurnal convection near this boundary each day. With weak steering flow and high PWAT values in place, there is some concern that training of showers and thunderstorms may create a variety of flooding issues this afternoon. In addition, antecedent conditions are depicted quite well. MRMS precipitation data shows that a large swath of 1-3 inches of rainfall occurred over north Mississippi in the past 24 hours. We also had a couple reports of flash flooding and water rescues yesterday. Will add the threat for additional flooding to the HWO for at least today. North of the boundary, lower humidity and sunny skies can be expected. Highs will remain slightly below normal with readings mainly in the mid to upper 80s through Friday. Long term...This weekend through early next week... Zonal flow aloft will allow multiple low amplitude shortwaves to rotate through the Lower Mississippi Valley. Saturday looks to stay mostly dry, although an MCS may clip the northern portions of the Mid-South overnight into Sunday. A more pronounced shortwave is expected to rotate through the region Sunday afternoon with pretty good coverage of showers and thunderstorms across the area. By early next week, an Omega Blocking Pattern looks to establish itself over the CONUS. The Mid-South will remain on the southwestern flank of the east coast low, which will setup northwest flow over the area. This will likely result in an MCS-type pattern each day through the middle of next week. AC3 && .AVIATION... A weak, diffuse cold front is entering the area with a mild, humid airmass in place across much of the Mid-South. Dewpoint depressions are 1F or less along and south of I-40. Becoming more confident in IFR cigs or dense fog along and south of I-40 including KMEM, KMKL and KTUP. Conds will improve back to VFR Wednesday morning with isolated to scattered TSRAs across north MS as the front stalls across that area. Added a VCTS at KTUP. Wind will be light overnight shifting to light north...except KTUP where front in the area will result in variable winds. SJM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jun 24, 4:49 AM CDT, 1 hour 43 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 449 AM CDT Wed Jun 24 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-251200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 449 AM CDT Wed Jun 24 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is a marginal risk of excessive rainfall over north Mississippi this afternoon. An additional 1 to 3 inches of rainfall is possible, which could result in localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. AC3
In the hours before
Local storm report, Jun 24, 2:10 AM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
210 AM CDT WED JUN 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM FLASH FLOOD HELENA 34.53N 90.60W
06/23/2020 PHILLIPS AR LOCAL OFFICIAL
VEHICLES STRANDED, WATER RESCUES
&&
PWBLocal storm report, Jun 24, 2:14 AM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
214 AM CDT WED JUN 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND DMG HELENA 34.53N 90.60W
06/23/2020 PHILLIPS AR LOCAL OFFICIAL
TRESS DOWN, POWERLINES DOWN ON SPRINGDALE ROAD
&&
PWBThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 5:56 AM CDT | Areal Flood Advisory | MEG | Calhoun, Itawamba, Lafayette, Lee, Monroe, Pontotoc | 2 hr |
| Jun 24, 8:52 AM CDT | Areal Flood Advisory | MEG | Itawamba, Lee, Pontotoc, Prentiss, Union | 3 hr |
| Jun 24, 9:21 AM CDT | Special Weather Statement | MEG | Tishomingo | 24 min |
| Jun 24, 11:27 AM CDT | Areal Flood Advisory | MEG | Itawamba, Lafayette, Lee, Panola, Pontotoc, Union and 1 more | 2 hr |
| Jun 24, 1:02 PM CDT | Areal Flood Advisory | MEG | Calhoun, Chickasaw, Itawamba, Monroe, Yalobusha | 118 min |
| Jun 24, 1:27 PM CDT | Special Weather Statement | MEG | Monroe | 48 min |
| Jun 24, 1:50 PM CDT | Flash Flood Warning | MEG | Calhoun, Chickasaw, Itawamba, Lee, Monroe | 103 min |
Nearby
Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.